Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Hastings, NE

May 29, 2004Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2004, 4:18 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 4:18 PM CDT (21:18 UTC)
Expired
May 29, 2004, 4:45 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 58 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:22 PM CDTHAIL 0.25Ruskin, NE
May 29, 4:22 PM CDTHAIL 1.75Ruskin, NE
May 29, 4:35 PM CDTHAIL 0.75Superior, NE
May 29, 4:47 PM CDTHAIL 1.75Ruskin, NE
May 29, 4:55 PM CDTTSTM WND GST 604 S Superior, NE60 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KGID 292118
SVRGID
NEC129-169-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 445 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF
  RUSKIN...OR ABOUT 37 MILES NORTH OF CONCORDIA...AND MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DESHLER AROUND 425 PM CDT...
  DAVENPORT AROUND 440 PM CDT...
  CARLETON...BRUNING AND BELVIDERE AROUND 445 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4001 9824 4000 9737 4016 9737 4035 9736
      4034 9823

$$

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 29, 1:40 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
140 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERN WILL BE
SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. AT 18Z...A
SURFACE COLD FRONT STRETCHED FROM A LOW CENTER IN SOUTH DAKOTA
SOUTH TO A LOW CENTER IN EXTREME WESTERN KANSAS. LAPS CAPE VALUES AT
17Z WERE ALREADY BETWEEN 2000 AND 3100 J/KG.  THE CIN VALUES WERE
STILL HIGH ESPECIALLY OVER THE WESTERN COUNTIES.

SURFACE LOW IN WESTERN KANSAS IS FORECAST BY RUC/ETA 12Z RUNS TO
MOVE NORTH ALONG THE FRONT.  MODERATE TO STRONG LOW LEVEL SHEAR IN
THE 0-3KM LAYER BY 00Z IN EASTERN COUNTIES...AND JUST TO THE NORTH
OF THE SURFACE LOW.  ETA HAS THE SURFACE BASED CASE INCREASING TO
2000 WEST TO 4300 J/KG EAST BY 21Z. ETA CAPE FIELD SHOWS A WRAP UP
NORTH OF THE SURFACE LOW AS IT MOVES TO THE NORTHEAST ACROSS OUR
CENTRAL COUNTIES. BY 06Z...THE SURFACE LOW AND ASSOCIATED FRONT IS
THROUGH THE CWA. SHEAR IS SUFFICIENT FOR SUPERCELLS OVER THE
ENTIRE FORECAST AREA THIS AFTERNOON...WITH ISOLATED TORANDOES
POSSIBLE.  THE EASTERN COUNTIES THOUGH WILL SEE THE HIGHEST THREAT
FOR TORNADOS WHERE EHI VALUES BETWEEN 21Z AND 00Z ARE GREATER THAN 6.
A FEW LINGERING SHOWERS MAY BE POSSIBLE BEHIND THE FRONT. UPPER LEVEL
TROUGH EXITING THE ROCKIES THIS EVENING...BECOMES A LARGE CUTOFF LOW
OVER THE UPPER MIDWEST BY SUNDAY NIGHT...NEBRASKA WILL BE SITTING
UNDER NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH THROUGH
MONDAY EVENING. CURRENTLY IT LOOKS AS IF ANY SHORT WAVES IN THE LOW
WILL STAY NORTH OF THE FORECAST AREA THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY AND BEYOND. PRIMARY CONCERNS IN EXTENDED
PERIODS ARE TEMPERATURES AND SMALL PCPN CHANCES.

GFSX/ECMWF IN EXCELLENT AGREEMENT W/RT TO UPPER AND SFC PATTERN IN
THE EXTENDED PERIODS. SRN EXTENT OF NEGATIVELY TILTED TROF WRAPS UP
INTO AN UPPER LOW OVER THE UPPER MIDWEST BY EARLY TUE...THEN SWINGS
SE TUE THRU WED. AT THE SFC...FA COMES UNDER INCREASING INFLUENCE OF
SFC HIGH PRESS THAT WILL SLIP IN FROM THE NW. BULK OF PCPN ASSOCD W/
UPPER LOW SHLD STAY NE OF FORECAST AREA...AND HAVE MAINTAINED GOING
DRY FCST.  LITTLE IN THE WAY OF TEMP DIFFERENCE XPCD TUE TO
WED...WITH PERHAPS A SLIGHT INCREASE WED AS UPPER LOW HEADS E AND
UPPER HEIGHTS BEGIN TO RISE LATE IN THE DAY.

HEIGHT RISES CONTINUE ON THU...W/ LEE TROF DEVELOPING AND RETURN
SRLY FLOW SETTING UP...WHICH PERSISTS THROUGH THE REMAINDER OF THE
EXTENDED. SOME POTENTIAL FOR NOCTURNAL CONVECTION W/ INFLUX OF
RICHER LL MOISTURE AMID WAA REGIME THU AND FRI NIGHT...BUT AT THIS
TIME WILL LEAVE DRY FCST ALONE.

AS FOR TEMPS...DID NOT STRAY TOO FAR FROM OPERATIONAL MEX GUIDANCE
CONSIDERING POTENTIAL PCPN AND LINGERING DAYTIME CLDS...THOUGH 850MB
VALUES MAY SUPPORT AN INCREASE FRI/SAT...WHICH OTHERWISE LOOK TO BE
GOOD MIXING DAYS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

NELSON/VII
Hazardous weather outlook, May 29, 11:23 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1123 AM CDT SAT MAY 29 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-301200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1123 AM CDT SAT MAY 29 2004

...A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR
ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A VOLATILE
WEATHER SITUATION IS EXPECTED TO UNFOLD BY EVENING AS ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR TORNADO DEVELOPMENT...LARGE HAIL THE
SIZE OF BASEBALLS...AND THUNDERSTORM WINDS OF 75 MPH.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT AFTER
2 PM JUST WEST OF A LINE FROM ORD TO CAMBRIDGE NEBRASKA...AND ALSO
ALONG THE DRY LINE JUST TO THE WEST OF A LINE FROM PHILLIPSBURG TO
PLAINVILLE KANSAS...WHILE A STRONG UPPER LOW PRESSURE SYSTEM MOVES
OUT OF THE ROCKIES.  THUNDERSTORMS SHOULD REACH LOCATIONS FROM
GREELEY TO PHILLIPSBURG BETWEEN 3 AND 5 PM AS THE COLD FRONT AND DRY
LINE ADVANCE.  THE BOUNDARIES WILL CLASH WITH THE MOIST AND HIGHLY
UNSTABLE ATMOSPHERE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. INDIVIDUAL STORMS WILL RAPIDLY BECOME SEVERE AND TRACK
NORTHEAST AROUND 35 MPH...WHILE THE ENTIRE AREA OF STORMS MOVE EAST.

A HIGH POTENTIAL FOR SUPERCELL THUNDERSTORMS WITH TORNADOES EXISTS
THIS AFTERNOON AND EVENING.  ENSURE STORM SHELTERS ARE PREPARED WITH
FLASHLIGHTS...BATTERY OPERATED RADIOS AND EMERGENCY SUPPLIES.

ALSO A WIND ADVISORY IS IN EFFECT UNTIL 5 PM FOR STRONG SOUTH WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING.
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND READY
FOR ACTIVATION.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:08 PM CDTSevere Thunderstorm WarningGIDNuckolls62 min
May 29, 4:26 PM CDTTornado WarningGIDDawson49 min
May 29, 4:40 PM CDTSevere Thunderstorm WarningGIDNuckolls65 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer61 min
May 29, 4:51 PM CDTTornado WarningGIDGosper39 min
May 29, 4:59 PM CDTTornado WarningGIDFillmore, Thayer46 min
May 29, 5:11 PM CDTTornado WarningGIDDawson64 min
May 29, 5:34 PM CDTSevere Thunderstorm WarningGIDYork56 min
May 29, 5:56 PM CDTSevere Thunderstorm WarningGIDPolk64 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningGIDClay62 min
May 29, 6:12 PM CDTTornado WarningGIDDawson63 min
May 29, 6:16 PM CDTTornado WarningGIDHamilton, Merrick, Nance, Polk44 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningGIDSherman52 min
May 29, 6:45 PM CDTTornado WarningGIDSherman45 min
May 29, 6:49 PM CDTTornado WarningGIDSherman41 min
May 29, 6:57 PM CDTTornado WarningGIDNance33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.